The use of heroin has increased dramatically across the United States among men and women, and it does not seem to be biased across specific age groups, or income levels. Heroin users who also suffer from substance abuse, typically abuse other drugs like cocaine and opioid painkillers as well.
According to the Centers for Disease Control and Prevention, “In 2016, nearly 948,000 people in the United States (12-years old or older) reported using heroin in the past year, which is an estimated rate of 0.4 per 100 persons. And in 2015, 81,326 emergency department visits occurred for unintentional, heroin-related deaths or poisonings in America, which is an estimated rate of almost 26 per 100,000 people.” As heroin use increases, so do overdose deaths.
While heroin addiction can happen to anyone, most commonly at risk are those who are:
- Addicted to prescription painkillers
- Addicted to cocaine
- Without insurance
- Addicted to marijuana and alcohol
- Non-Hispanic Whites
- Living in larger metropolitan areas
- Ages 18-25 years old
Signs and Symptoms of Heroin Use
Heroin creates a mellow or “down” effect that allows an individual to feel relaxed and a sense of euphoria. Similar to other opioids, heroin blocks the ability to feel pain.
If you suspect a loved one may be using heroin, here are some signs of heroin use, both after and during use:
- Change in behavior or actions
- Droopy in appearance, as if the arms and legs are heavy
- Dry mouth
- Phases of hyper-alertness followed by drowsiness
- Shortness of breath
- Small pupils
Other warning signs that a loved one is abusing heroin is possession of paraphernalia that is often used to consume, prepare, or inject this illicit drug. These signs include:
- Burnt spoons
- Gum wrappers or foil with burn marks
- Little plastic bags
- Missing shoelaces (used to tie off injection sites)
- Pipes or water pipes
- Straws with burn marks
- Syringes or needles
Some behavioral signs attributed to heroin abuse and addiction include:
- Avoiding eye contact
- Comments indicating a decline in self-esteem or body image.
- Hostile behaviors
- Loss of interest in hobbies
- Loss of interest in future goals
- Lying or other dishonest behavior
- Decline in personal hygiene and physical apperance
- Sleeping more often
- Slurred speech
- Stealing or borrowing money
- The decline of performance in school or work
- Wearing long pants or shirts in warmer weather to hide needle marks
- Withdrawal from friends and family
The more a person uses heroin, the more their body builds a tolerance to the drug. Once tolerance is established, the user will have to consume higher doses and more frequently. In this case, more definitive physical changes to the person start to emerge:
- A runny nose (not from an illness or medical condition)
- Cuts, bruises or scabs from skin picking
- Infections or abscesses at the injection site
- Loss of menstrual cycles (amenorrhea)
- Needle marks on the arms, neck or legs (track marks)
- Weight loss
Heroin Overdose Prevention
Unfortunately, no one can prevent another person from using heroin. It takes a collaborative effort from several entities to overcome heroin addiction. However, there are a few preventive measures we can take to reduce the likelihood of heroin abuse and heroin overdose:
- Identify and treat substance addictions with stricter prescription drug monitoring programs.
Increase drug screening from health care facilities to identify and minimize “doctor shopping” and provide medicated treatment options for opiod addiction.
- Treat opioid abuse and addiction. If we focus on individuals who are at high risk of developing drug addiction to prescription opioids early, it can help prevent heroin use. Many times those who have checked into drug treatment for heroin addiction had admitted to prescription drug abuse before turning to heroin.
- Ensure individuals have access to drug treatment programs. Enabling access to Medication-Assisted Treatment (MAT) is beneficial in recovery. During MAT, addiction professionals treat heroin addiction with other medications along with behavioral therapy and counseling.
- Increase the availability of and training in the administration of naloxone. Naloxone is a life-saving medication that can help reverse the effects of an opioid overdose.
Contact Serenity Acres today if you or a loved one is battling heroin addiction. You do not have to go through it alone. Treatment is available for you.